Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 91, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2000, 5:19 PM CDT for Jones County, South Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 21, 2000, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Jones County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:42 PM CDT | Thunderstorm Wind 50 E | Murdo, SD | |
| Jul 21, 5:55 PM CDT | Hail 0.75 | Draper, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS53 KABR 212220 SVRABR SDC075-212315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 519 PM CDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 615 PM CDT(515 PM MDT) * AT 519 PM CDT(419 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF OKATON...OR ABOUT 7 MILES WEST OF MURDO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MURDO AROUND 440 PM MDT DRAPER AROUND 615 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:05 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 21, 2:05 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 205 PM CDT FRI JUL 21 2000 MAIN FORECAST CHALLENGE IS CLOUD COVER TONIGHT INTO SATURDAY MORNING. 18Z SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER THE EASTERN DAKOTAS WITH A DECENT LINE OF THUNDERSTORMS DEVELOPING SOUTHWEST OF THE CWA. NONE OF THE MODELS DID A REAL GREAT JOB WITH THE PRECIPITATION TODAY...BUT AVN AND ETA WERE THE CLOSEST WITH THE POSITIONS OF SURFACE FEATURES THROUGH THIS FORECAST PERIOD AND WILL GENERALLY FOLLOW. TONIGHT...THE HIGH PRESSURE SYSTEM OVER THE EASTERN DAKOTAS WILL REMAIN IN PLACE WITH A WEAK STATIONARY FRONT OVER SOUTHWESTERN SOUTH DAKOTA. A DECENT SHORTWAVE WILL MOVE INTO THE SOUTHWEST PART OF THE STATE WITH WEAK PVA LINGERING OVER THE NORTHWEST. THIS MAY KEEP SOME CLOUDS IN DURING THE NIGHT...BUT EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN SOUTH AND WEST OF THE CWA WITH THE SHORTWAVE. LIGHT WINDS AND WET GROUND MAY ALLOW SOME FOG TO DEVELOP TOWARD MORNING. SATURDAY...THE HIGH SLOWLY BEGINS TO SHIFT TO THE EAST...BUT MOST OF THE CWA WILL REMAIN UNDER THE INFLUENCE OF IT. THE SHORTWAVE TO THE WEST SLIDES INTO NEBRASKA AS AN UPPER RIDGE BUILDS OVER THE ROCKIES. CWA REMAINS UNDER NORTHWEST FLOW WITH DRIER AIR MOVING IN. EXPECT JUST A FEW CLOUDS AROUND. SATURDAY NIGHT AND SUNDAY...THE SURFACE HIGH INTENSIFIES AND PUSHES OVER THE GREAT LAKES AS LOW PRESSURE OVER WESTERN CANADA BEGINS TO SLIDE SOUTHEAST. THE UPPER RIDGE ALSO SLIDES EAST WITH ENERGY THEN SLIDING OVER IT AND TO THE EAST OF THE CWA. H85 TEMPS RISE SLIGHTLY AND AN INCREASING SURFACE GRADIENT SHOULD ALLOW SOUTH WINDS TO CARRY WARMER AIR BACK INTO THE CWA. ...EXTENDED DISCUSSION... EXTENDED MODELS IN FAIRLY GOOD AGREEMENT MONDAY AND TUESDAY...AND BEGIN TO DIVERGE BY WEDNESDAY. MRF/ECMWF/UKMET/CANADIAN/NOGAPS ALL MOVE A 5H/7H TROF AND AN ASSOCIATED CD FNT EASTWARD ACROSS THE DAKOTAS MONDAY. USING MRF FOR MORE DETAILED LOOK...FRONT APPEARS TO HAVE GOOD THETA-E RIDGE ALONG/IN ADVANCE OF IT AT 85H AND 7H. MRF QPF SHOWS WELL-DEFINED AREA OF PRECIP MOVING THROUGH DURING THE DAY...ESPECIALLY EASTERN HALF OF SD. TUESDAY EXPECTED TO BE DRY WITH 5H RIDGE AND SFC HIGH PRESSURE BRIEFLY BUILDING BACK IN BEHIND FRONT/TROF. ADDED A CHANCE OF THUNDERSTORMS LATE IN PIR AREA ON WEDNESDAY...AS BOTH NOGAPS AND CANADIAN MODELS LOOKED VERY SIMILAR IN BRINGING 7H TROF UP TOWARD S-CNTL SD AROUND THIS TIME. THEIR QPF FIELDS ALSO SHOWED A SIGNIFICANT AREA OF PRECIP DEVELOPING BY LATE WED AFTN. MEX TEMPS LOOK FINE AND GENERALLY FOLLOWED. .ABR...NONE PARKIN/LORENS N
In the hours before
Local storm report, Jul 21, 1:36 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
136 PM CDT FRI JUL 21 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 3 SE OKATON SD 1.00 INCH HAIL
07/21/00 JONES
1240 PM 5 SE OKATON SD 1.25 INCH HAIL
07/21/00 JONES
JLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:30 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 30 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.